Indian Journal of Pharmacology Home 

CASE REPORT
[Download PDF]
Year : 2012  |  Volume : 44  |  Issue : 2  |  Page : 266--267

Metoclopramide-induced oculogyric crisis presenting as encephalitis in a young girl

Jayavardhana Arumugam, AM Vijayalakshmi 
 Department of Paediatrics, PSG Institute of Medical Sciences and Research, Peelamedu, Coimbatore, Tamil Nadu, India

Correspondence Address:
Jayavardhana Arumugam
Department of Paediatrics, PSG Institute of Medical Sciences and Research, Peelamedu, Coimbatore, Tamil Nadu
India

Abstract

Drug-related dystonic reactions are not uncommon and often misdiagnosed as encephalitis, seizures, tetanus, tetany, etc. Eliciting thorough history is important to avoid unnecessary investigations and treatments as these are potentially reversible reactions. Metoclopramide-induced oculogyric crisis is described in this case report.



How to cite this article:
Arumugam J, Vijayalakshmi A M. Metoclopramide-induced oculogyric crisis presenting as encephalitis in a young girl.Indian J Pharmacol 2012;44:266-267


How to cite this URL:
Arumugam J, Vijayalakshmi A M. Metoclopramide-induced oculogyric crisis presenting as encephalitis in a young girl. Indian J Pharmacol [serial online] 2012 [cited 2021 Dec 3 ];44:266-267
Available from: https://www.ijp-online.com/text.asp?2012/44/2/266/93867


Full Text

 Introduction



Adverse effects of commonly used drugs are often overlooked. Oculogyric crisis is a type of acute dystonia which occurs with many drugs. A widely used antiemetic metoclopramide can produce oculogyric crisis in children. [1],[2] We report a case of 14-year-old girl with the referral diagnosis of acute encephalitis who actually had metoclopramide-induced oculogyric dystonic reaction.

 Case Report



A 14-year-old girl was prescribed metronidazole (400 mg tid), metoclopramide (10 mg tid), paracetamol (500 mg tid) and ORS (200 ml pack) at an outpatient clinic on 30/08/2010 for fever, loose stools and vomiting of 2-day duration. She had taken the above drugs in the morning and in the afternoon. Around 6 pm in the evening, she developed agitation, head ache, difficulty in swallowing and deviation of eyes. She was suspected to have acute encephalitis and computerized tomography (CT) scan of the brain was done. As CT brain was normal she was referred to us for further management. On admission in emergency department at PSG hospitals (Coimbatore) she was conscious, unable to speak and eyes were deviated upwards with hyperextension of neck [Figure 1]. She had rigidity in neck and upper trunk muscles which mimicked meningeal signs. Her motor and sensory systems were normal. She had no involuntary movements and her pupils were normal in size and reacting. Other systemic examination and vitals were normal. Investigations including serum electrolytes and sepsis workup were normal. We temporally correlated this to metoclopramide-induced dystonic reaction and she was given oral diphenhydramine 50 mg two doses as therapeutic and diagnostic. She recovered completely over 12 hours. The Naranjo algorithm classifies this reaction as a "possible" adverse drug reaction. [3]{Figure 1}

 Discussion



Acute dystonias are extrapyrmidal side effects due to blockade of postsynaptic dopamine receptors in corpus striatum. [4] These reactions are known to be produced by drugs like phenothiazines, butyrophenons, metoclopramide, tricyclic antidepressants, lithium, α-methyldopa, reserpine, trimethobenzamide, diazoxide, organophosphates, phencyclidine, ketamine, phenytoin, carbamazepine, chloroquine and antihistamines. [5],[6] These dystonic reactions are due to sustained muscle contractions and usually present as buccolingual, torticollic, oculogyric and opisthotonic forms. Oculogyric crisis is characterized by bilateral sustained upward elevation of visual gaze with hyperextension of the neck. [7] Acute dystonias may be confused with encephalitis, complex partial seizures, tetanus, strychnine poisoning and hypocalcemic tetany. [8]

Metoclopramide hydrochloride is an antiemetic, prokinetic agent and potent dopamine-receptor antagonist. The incidence of the acute dystonias following metoclopramide use is 0.2% with female preponderance up to 70%. [9] The 'dystonic' dose of metoclopramide and risk factors for this reaction remain unclear as there are case reports of oculogyric crisis even in recommended doses including this case. [10],[11],[12],[13] It is believed that duration of the symptoms corresponds to half life of the drug and intravenous diphenhydramine, 1-2 mg/kg/dose, may rapidly reverse the drug-related dystonia. [13]

References

1Miller LG, Jankovic J. Metoclopramide-induced movement disorders: Clinical findings with a review of the literature. Arch Intern Med 1989;149:2486-92.
2Hagen EM, Farbu E, Bindoff L. Acute dystonia caused by metoclopramide theraphy. Tidsskr Nor Laegeforen 2001;121:2162-3.
3Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther 1981;30:239-45.
4Bateman DN, Rawlins MD, Simpson JM. Extrapyramidal reactions with metoclopramide. BMJ 1985;291:930-2.
5Cezard C, Nisse P, Quaranta S, Peucelle D, Mathieu-Nolf M. Acute dystonia from metoclopramide in children. Therapie 2003;58:367-70.
6Heeley E, Riley J, Layton D, Wilton LV, Shakir SA. Prescription-event monitoring and reporting of adverse drug reactions. Lancet 2001;358:1872-3.
7Edwards M, Koo MW, Tse RK. Oculogyric crisis after metoclopramide therapy. Optom Vis Sci 1989;66:179-80.
8Miller LG, Jankovic J. Metoclopramide-induced movement disorders: Clinical findings with a review of the literature. Arch Intern Med 1989;149:2486-92.
9Yis U, Ozdemir D, Duman M, Unal N. Metoclopramide induced dystonia in children: Two case reports. Eur J Emerg Med 2005;12:117-9.
10Allen JC, Gralla R, Reilly L, Kellick M, Young C.Metoclopramide: Dose related toxicity and preliminary antiemetic studies in children receiving cancer chemotheraphy. J Clin Oncol 1985;3:1136-41.
11Lou E, Abou-Zeid N. A case of metoclopramide-induced oculogyric crisis in a 16-year-old girl with cystic fibrosis. South Med J 2006;99:1290-1.
12Fabiani G, Teive HA, Germiniani F, Sa D, Werneck LC. Clinical and therapeutical features in 135 patients with dystonia: Experience of movement disorders unity of the Hospital de Clinicas of the Universidade Federal do Parana. Arq Neuropsiquiatr 1999;57:610-4.
13Walker M, Samii A. Chronic severe dystonia after single exposure to antiemetics. Am J Emerg Med 2006;24:125-7.